Will Prenatal Vitamins Change the Color of Your Stool?
Most obstetricians suggest prenatal vitamins for their pregnant patients to ensure that they get the optimal amounts of vitamins and minerals necessary for fetal growth. Available over the counter or in higher prescription doses for women with special needs, prenatal vitamins contain all the necessary elements to protect both mom and babies from deficiencies. You may notice a change in stool color when you take prenatal vitamins.Iron requirements in pregnancy nearly double; prenatal vitamins supply iron but can have side effects. (Image: Barbara Penoyar/Photodisc/Getty Images)
In most cases, changes in stool color when you take prenatal vitamins are related to the iron in the pill. Pregnant women often become anemic because their blood volume increases by about 50 percent. More iron is needed to make hemoglobin, the part of the red blood cell that carries oxygen through the body, including to the fetus through the placenta. Prenatal vitamins typically contain more iron than regular vitamin supplements. Typically, prenatal vitamins contain 27 to 30mg of iron compared to 18mg in standard women's multivitamins.
Common Gastrointestinal Symptoms
Common stool changes when you take prenatal vitamins with iron include stools that are darker than normal and possible constipation or diarrhea. Stomach upset, nausea, vomiting and heartburn can also occur after you take prenatal vitamins with iron. Taking a half dose of the vitamin for the first few days or taking your vitamin in the evening before bed can prevent stomach upset in some cases. If you have heartburn, avoid taking your prenatal vitamin at bedtime, since lying down could make your symptoms worse. If you develop constipation, stool softeners can help.
Darker than normal stools caused by iron in prenatal vitamins do not cause problems during pregnancy. In fact, darker than normal stools indicate that your body is absorbing the iron; this is actually a positive sign of good absorption. Coated or long-acting pills tend to cause the most problems with dark stools.
Overdosing on prenatal vitamins can cause internal bleeding. Internal bleeding can cause stools to turn tarry and sticky. If you have any question about whether your dark stool is abnormal, see your doctor for a test to rule out blood in the stool. If prenatal vitamins cause unpleasant or worrisome symptoms, it's tempting to skip taking them. However, anemia in pregnancy can increase the risk of preterm delivery or having a baby with a low birth weight.